Montana, 2013

High Wind in Montana, April 13 to 14, 2013

April 13 to 14, 2013 · NWS TFX · 1 event in 1 county or zone

Strong southwest winds occurred over Norris Hill in Madison County causing impacts to travel.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Strong southwest winds occurred over Norris Hill in Madison County causing impacts to travel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 12, 9:35 PM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 12, 9:35 PM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1035 PM MDT Fri Apr 12 2013

.UPDATE...Forecast is in pretty decent shape but have made some
tweaks to pops/temps and wind for the remainder of tonight until
about mid-day on Saturday to capture current conditions and latest
model trends. An upper level wave currently over the Pacific
Northwest will move into central Montana by Saturday morning while
the associated surface front should move through central Montana
by mid-morning. Orographic flow will bring the heaviest snowfall
to the western mountains where a Winter Weather Advisory for the
Rocky Mountain Front continues to look appropriate to the
situation. Over the plains am still expecting scattered rain and
snow showers overnight with widespread light precipitation
developing over my far northeast zones on Saturday morning. mpj

&&

.AVIATION... UPDATED 0430Z.
A low pressure trof over the West Coast will approach the Rockies by
morning. Moisture will move east across the Rockies and sky cover
will increase across central Montana. Rain/snow will increase during
the night over the Rockies and spread east. Local MVFR/IFR cigs and
obscured mountains are possible. An associated cold front will bring
strong and gusty winds across the Rockies around 12z Saturday and
move east during the day. Afternoon winds of at least 25 kts gusting
to 40 kts are expected at times across the plains.  Local MVFR
conditions will develop near precipitation with some IFR conditions
in areas of snow...mainly over mountains and portions of Southwest
Montana.

&&

.PREV DISCUSSION...
/ISSUED 528 PM MDT Fri Apr 12 2013/
Tonight through Sunday...The current weather pattern looks to
shift and become progressively more active this weekend. Transient
high pressure over Montana this afternoon will keep mostly dry
and mild conditions across the region into this evening. Moisture
will increase from the west tonight with snow developing over the
Continental Divide and scattered rain or snow showers spreading
over the plains and Southwest Montana after midnight. A low
pressure system will move into Northwest Montana Saturday and the
associated cold front will move through Central Montana later
Saturday. Gusty west winds are expected behind the cold front but
the threat of high winds for the Rocky Mountain Front remains
marginal. Expect precipitation to be mostly rain for the first
half of Saturday before switching over to snow Saturday night. The
system is expected to generally move to east making its way into
the Dakotas Sunday. Models are in pretty good agreement with
generating widespread precipitation Sunday as moisture wraps
around the back of the system and moves south from Canada. As of
now precipitation looks to be greatest around terrain but wrap
around flow on Sunday may have the potential to bring some heavier
snow to some Central Montana locations. Along with snow expect
gusty north to northwest winds over portions of the plains and
adjacent mountains. Temperatures will remain fairly mild on
Saturday before cooling significantly Sunday.

Sunday night through Friday...Moist...unstable...and cooler
temperatures will dominate the forecast through much of next week as
a broad upper level trough continues to reside over the northwestern
US through much of the time frame. The bulk of the energy associated
with this large scale trough eventually will drop down from the
Pacific coast and traverse the Rocky Mountains as a Great Basin
Low. While this flow pattern is not the most conducive for
precipitation Central Montana...it does create a northwest
flow pattern allowing for moist cool air to move into the region.
This cool air with embedded shortwaves and favorable up-slope
conditions near surface will allow decent chances of precipitation
across Central and North Central Montana through the first half of
the week. Models begin to diverge by Wednesday...however generally
speaking northwest flow aloft remains the dominant flow throughout
the time period. The only major limiting factor for precipitation
appears to be the lack of moisture in the air in model solutions
for late Wednesday and Thursday. However confidence is not high in
this dry air becoming part of the weather picture 7 days out. Have
kept some mention of POPS throughout the short term. Temperatures
will remain seasonally cool for much of the time frame with the
constant reinforcement of the Canadian air mass. By Friday a ridge
of high pressure aloft begins to develop off the coast and could
help mitigate temperatures as it starts to push the coldest air
eastward into Eastern Montana and the Dakotas. Suk

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  51  23  33 /  30  20  60  80
CTB  29  45  19  29 /  40  30  80  80
HLN  36  50  28  38 /  30  40  30  50
BZN  32  53  25  39 /  30  60  30  50
WEY  25  44  15  35 /  40  80  50  50
DLN  35  47  20  37 /  20  40  20  30
HVR  31  55  26  36 /  30  50  70  80
LWT  30  50  25  33 /  30  50  30  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 6 AM MDT Monday Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

&&

weather.gov/greatfalls
Hazardous weather outlook, Apr 12, 3:30 AM MST, 21 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 AM MDT FRI APR 12 2013

MTZ008>015-044>055-131030-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
430 AM MDT FRI APR 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEATHER SYSTEM IS EXPECTED TO BRING WIDESPREAD SNOW AND MUCH
COLDER TEMPERATURES THIS WEEKEND. SNOW WILL BEGIN OVER THE
WESTERN MOUNTAINS TONIGHT THEN SPREAD TO MOST OF THE REMAINDER OF
THE AREA SATURDAY NIGHT THROUGH SUNDAY. SOME BLOWING SNOW IS
EXPECTED OVER THE MOUNTAINS AND POSSIBLY OVER PORTIONS OF THE
PLAINS. WINTER WEATHER HIGHLIGHTS COULD BE ISSUED.

UNSETTLED AND UNSEASONABLY COLD CONDITIONS WILL CONTINUE AT LEAST
INTO EARLY NEXT WEEK. IN ADDITION TO TEMPERATURES AS MUCH AS 20
DEGREES BELOW SEASONAL AVERAGES...OCCASIONAL SNOW SHOWERS COULD
BRING LIGHT ACCUMULATIONS. NO HEAVY SNOW ACCUMULATIONS ARE
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Madison

When
April 13, 1:10 AM MST to April 14, 2:10 AM MST
Where
Madison forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways

Norris Hill DOT measures sustained winds of at least 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448296.